Crushing Pills can cause Severe Side effects

by Gayatri on  October 27, 2006 at 1:56 PM Drug News   - G J E 4
Crushing Pills can cause Severe Side effects
According to experts, crushing pills for easier swallowing can be dangerous as the tablet's special coating controls the release of the drug into the body and crushing could cause serious side effects.

David Wright, who led a group of pharmacists and lawyers, said, "People can opt to take drugs in patch, liquid or inhaler form." Difficulty in swallowing pills is experienced by around 60% of the older people. Studies have revealed that tablets are being crushed and given to residents by 80% of the nurses in care homes.

Harmful drug reactions are reported in approximately 75 million prescriptions every year. Crushing pills can be dangerous especially when drugs like morphine are involved. Methotrexate, when crushed could destroy cells when it comes into contact with the skin. Nifedipine, the slow release angina and blood pressure drug, if crushed, causes dizziness, headaches and an increased risk of stroke or heart attack. Tamoxifen , used by breast cancer patients could release substances that are harmful if inhaled by pregnant women. A tablet's special coating helps in sustained release of the drug over a long period of time, thus reducing the number of tablets taken by the patient.

Wright said: "Crushing pills increases the risk of side-effects, of the patient getting a large dose of a drug which should be released slowly, or a drug being cleared from the body too early before it can do anything." "Fatalities can happen, although they are not that common."

Source: Medindia

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

View All

More News on: